Colorado, 2013Tornado and Hail in Colorado, June 18, 2013
June 18, 2013 · NWS BOU · 4 events in 3 counties and zones
A landspout tornado touched down at Denver International Airport. The tornado sent 10 thousand travelers on the concourse, on planes and in the terminal scrambling to get into tornado shelters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A landspout tornado touched down at Denver International Airport. The tornado sent 10 thousand travelers on the concourse, on planes and in the terminal scrambling to get into tornado shelters. The tornado formed just to the south of Runway 35R and then moved slowly northwest between Runway 35R and 35L, and moved to within one third of a mile of Concourses A and B before dissipating. The tornado moved extremely close if not over the ASOS (Automated Surface Observation System) and another low level wind shear sensor at DIA. The ASOS weather observing system reported a 97 mph wind gust, while the wind shear sensor reported a wind gust to 109 mph at the same time indicative of an EF1 tornado. There was only minor damage noted to this equipment. Nine flights were diverted elsewhere during a tornado warning. Severe thunderstorms also produced large hail up to quarter size in Adams and Weld Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 18, 10:57 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 18, 10:57 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1157 AM MDT TUE JUN 18 2013
.UPDATE...
WEAK UPPER LEVEL SHORTWAVE MOVING OUT OF UTAH IS HELPING TO FIRE
EARLY THUNDERSTORMS THAT HAVE ALREADY MOVED INTO THE LOWER
FOOTHILLS. 12Z DENVER SOUNDING WAS FAIRLY IMPRESSIVE BUT GPS
PRECIPITABLE WATER TRENDS HAVE BEEN DOWNWARD THIS MORNING THOUGH
NOW LEVELING OFF NEAR 0.6 INCHES WHICH IS DOWN A BIT FROM THE
SOUNDING. SURFACE DEWPOINTS HAVE ALSO COME DOWN SOME ON THE PLAINS
WITH UPPER 40S TO LOWER 50S GENERALLY. SOUTHEAST FLOW HAS PRODUCED
A MODEST DENVER CYCLONE WITH THE CONVERGENCE LINE NEAR DIA. NO
RECENT HRRR RUN BUT EARLIER RUNS SHOWED THE EARLIER DEVELOPMENT OF
CONVECTION THAT WE ARE SEEING NOW. THIS ALSO AGREES WITH HI
RESOLUTION NCEP MODEL RUNS. STILL EXPECT THE MOST ORGANIZED
ACTIVITY TO BE GENERALLY EAST OF DIA TO GREELEY AND POSSIBLY
FAVORING MORE SOUTHERN AREAS OF THE PLAINS NEAR AND SOUTH OF I70
WHERE MOISTURE LOOKS DEEPER. ENOUGH SHEAR FOR SOME SUPERCELL
DEVELOPMENT AND ADDED ISOLATED TORNADOES TO THE HWO. WITH THE
DENVER CYCLONE CANNOT ELIMINATE SAME THREAT NEAR DIA ALTHOUGH AT
THIS POINT LOOKS TO BE ON THE LOWER THREAT END.
&&
.AVIATION...MOVED CHANCE OF STORMS UP A COUPLE OF HOURS BASED ON
ITEMS NOTED ABOVE. WINDS WILL BE A BIT TRICKY BUT AFTER
COORIDNATION WITH CWSU WE SETTLED ON DCVZ BOUNDARY SLIPPING BY
AIRPORT.
&&
.HYDROLOGY...SOME BRIEF HEAVY RAIN IS POSSIBLE MAINLY EAST OF
DENVER WITH STORMS FARTHER EAST POSSIBLY PRODUCING MORE DECENT
RAINS. RIGHT NOW ANY FOOTHILLS STORMS NOT LIKELY TO BE WORRISOME
FOR BURN AREAS.
&&
.PREV DISCUSSION... /ISSUED 319 AM MDT TUE JUN 18 2013/
SHORT TERM...AN UPPER LEVEL LOW WILL MOVE OVER THE PACIFIC
NORTHWEST TODAY. THIS WILL PUSH THE WEAK RIDGE THAT'S BEEN OVER
COLORADO EAST. THERE IS A SHORT WAVE SHOWING UP ON WATER VAPOR
SATELLITE IMAGERY OVER UTAH. IT WILL MOVE ACROSS COLORADO THIS
AFTERNOON AND EVENING...HELPING TO TRIGGER SHOWERS AND
THUNDERSTORMS.
MOISTURE WILL INCREASE TODAY WITH PRECIPITABLE WATER VALUES 0.10 TO
0.25 INCHES HIGHER THAN YESTERDAY WITH READIES RANGING FROM 0.60 TO
1.00 INCHES EAST OF THE FOOTHILLS. THIS INCREASE IN MOISTURE IN
ADDITION TO THE SHORT WAVE IS EXPECTED TO BRING MORE SHOWERS AND
STORMS TODAY. BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF LINE
FROM GREELEY TO DIA WHERE CAPES WILL BE 1000-2000 J/KG. STILL ENOUGH
SHEAR IN PLACE FOR A FEW SUPER CELL THUNDERSTORMS. IN THE FOOTHILLS
AND ALONG THE URBAN FRONT RANGE CORRIDOR...CAPES WILL BE 500-1000
J/KG. HIGHS TODAY WILL BE IN THE SAME BALL PARK AS YESTERDAY WITH
TEMPERATURES IN THE LOWER TO MID 80S.
MUCH DRIER AIR WILL MOVE IN FROM THE WEST TONIGHT AS WINDS TURN
SOUTHWESTERLY. THIS WILL BRING CONVECTION TO AN END FROM WEST TO
EAST. THE DRIER AIR WILL ALLOW LOWS TO DROP INTO THE UPPER 40S TO
LOWER 50S TONIGHT WITH 30S IN THE MOUNTAIN VALLEYS.
LONG TERM...WEST TO SOUTHWEST FLOW ALOFT WILL COVER COLORADO
WEDNESDAY THROUGH THURSDAY NIGHT...WITH AN UPPER RIDGE AXIS EAST
OF COLORADO. THE SYNOPTIC SCALE ENERGY IS PROGGED TO BE BENIGN
ALL FOUR PERIODS. THE BOUNDARY LAYER WINDS WILL ADHERE TO NORMAL
DIURNAL PATTERNS FOR THE MOST PART WEDNESDAY INTO EARLY THURSDAY.
A WEAK SURGE OF COOLER AIR IS EXPECTED TO MOVE INTO THE CWA BEFORE
NOON THURSDAY WITH ASSOCIATED WEAK UPSLOPE WINDS. BY THURSDAY
NIGHT...NORMAL PATTERNS RETURN. THE CROSS SECTIONS SHOW MINIMAL
MOISTURE OVER THE CWA WEDNESDAY THROUGH THURSDAY NIGHT. THE
BOUNDARY LAYER DEW POINT PROGGS SHOW ALL BUT THE FAR EAST OF THE
CWA IN PRETTY DRY READINGS...MOSTLY UNDER 40S F ALL FOUR PERIODS.
THERE ARE SOME 40S TO LOWER 50S F READINGS OVER THE BORDER AREAS
WEDNESDAY INTO WEDNESDAY EVENING...THEN THEY DECREASE AFTER THAT.
THE ONLY CAPE IS PROGGED OVER THE FAR EASTERN BORDER AREA LATE DAY
WEDNESDAY AND LATE DAY THURSDAY. VALUES ARE NOT SIGNIFICANT. THERE
IS ONLY A TAD OF MEASURABLE RAINFALL PROGGED ON THE QPF FIELDS OF
THE ECMWF ONLY LATE DAY WEDNESDAY AND LATE DAY THURSDAY. WILL GO
WITH NO POPS. FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE ARE 3-6 C
WARMER THAN TODAY'S. THURSDAY'S HIGHS COOL OFF A TAD...1-2 C FROM
WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...THE FLOW
ALOFT STAYS WEST-SOUTHWESTERLY. THERE IS MINIMAL MOISTURE...AND
ABOVE NORMAL TEMPERATURES SATURDAY THROUGH MONDAY.
AVIATION...THERE ARE LOW CLOUDS OVER SOUTHEAST WYOMING AND FAR
NORTHERN COLORADO AT THIS TIME. JUST A SLIGHT CHANCE OF THEM MAKING
IT TO THE DENVER AREA...WILL MENTION A FEW AT 2000 FEET IN THE TAFS
FOR THE SLIGHT CHANCE OF THEM MAKING IT INTO THE DENVER AREA. GUSTY
SOUTHERLY WINDS WILL DEVELOP AROUND 17Z WITH GUSTS TO 30 KNOTS
POSSIBLE. SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 20Z. HEAVY
RAIN...HAIL AND OUTFLOW WINDS TO 40 KNOTS WILL BE POSSIBLE WITH THE
STRONGEST STORMS. THE THREAT FOR STORMS WILL END AROUND 02Z.
HYDROLOGY...SIMILAR CONDITIONS WILL PREVAIL AS THE PREVIOUS
AFTERNOONS WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER
THE BURN SCARS. THERE MAY BE SHORT LIVED HEAVY RAIN...BUT THE THREAT
FOR PROLONGED HEAVY RAIN OVER THE BURN AREAS WILL REMAIN VERY LOW.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SZOKE
LONG TERM....99
AVIATION...99
Hazardous weather outlook, Jun 18, 9:50 AM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1050 AM MDT TUE JUN 18 2013
COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1050 AM MDT TUE JUN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. THE BEST MOISTURE AND INSTABILITY
WILL BE EAST OF A LINE FROM NEAR GREELEY TO DIA WHERE SEVERE
STORMS WILL BE POSSIBLE WITH GOLF BALL SIZE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT WITH A TORNADO ALSO POSSIBLE WITH STORMS
THAT COULD BECOME MORE ORGANIZED AS THEY MOVE EAST. FARTHER
WEST...BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL
BE POSSIBLE FROM THE THUNDERSTORMS. IN ADDITION...A WEAK DENVER
CYCLONE HAS ALREADY FORMED AND THIS SHOULD STRENGTHEN INTO THE
EARLY AFTERNOON WITH THE STRONGEST CONVERGENCE RUNNING SOUTH TO
NORTH NEAR DIA. ALONG THIS BOUNDARY STORMS COULD BECOME LOCALLY
MORE INTENSE WITH A NON SUPERCELL TORNADO POSSIBLE. STORMS WILL
DEVELOP IN THE FOOTHILLS BY LATE MORNING AND THEN ON THE PLAINS
DURING THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRY CONDITIONS WILL PREVAIL ACROSS THE OUTLOOK AREA THROUGH THE
PERIOD WITH TEMPERATURES ABOVE SEASONAL NORMALS. THE DRY AND WARM
CONDITIONS WILL HELP INCREASE THE FIRE DANGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER
2 PM.
Event by event
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Denver
- When
- June 18, 1:21 PM MST to 1:36 PM MST
- Where
- Denver County, 10.41 mi NNE of Lowry Afb to 11.93 mi NNE of Lowry Afb
- Rating
- EF1
- Path length
- 2.4 mi
- Path width
- 75 yd
- Reported by
- Official NWS Observations
- Coordinates
- 39.826, -104.643
A tornado touched down east of the Denver International Airport Concourses but caused only minor damage.
Thunderstorm Wind, Denver
- When
- June 18, 1:27 PM MST
- Where
- Denver County, (Den)denver Intl Arp
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.770, -104.880
Hail, Weld
- When
- June 18, 2:03 PM MST
- Where
- Weld County, 2.07 mi S of Keenesburg
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.070, -104.520
Hail, Arapahoe
- When
- June 18, 2:33 PM MST
- Where
- Arapahoe County, 6.47 mi WSW of Byers
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -104.330
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Idaho, June 18, 20131 death · 1 event
- Damaging Winds in Georgia, June 18, 2013$139,000 · 60 kt wind · 6 events
- Tornado and Damaging Winds in North Carolina, June 18, 2013$151,000 · EF0 · 3 events
- Hail in Minnesota, June 18, 2013$100,000 · 2.5 in hail · 5 events
- Flash Flooding and Hail in Massachusetts, June 18, 2013$40,000 · 1 in hail · 4 events
- Flash Flooding and Damaging Winds in Louisiana, June 18, 2013$20,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in South Carolina, June 18, 2013$19,000 · 50 kt wind · 11 events
- Flash Flooding and Flood in New Jersey, June 18, 2013$20,000 · 9 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 19 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 18 events
- Hail and Damaging Wind in Iowa, June 18, 2013$21,000 · 1 in hail · 2 events
- Dense Fog in South Dakota, June 18, 20132 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449960, 450016, 449958, 449959.